Discussion in 'Parents of Children with Type 1' started by Nancy in VA, Jul 15, 2012.
Watching your kid go through this has to be about the scariest thing since diagnosis...
I am sorry that she had a seizure. I am sure it was very terrifying. I am glad you were there and she is ok.
Diabetes is terrible and we all do our best. You do a great job and even when we do everything " right" we are reminded that we can't control diabetes. Most of the time it makes no sense.
My son has also been 30 and acted like he was fine. It is just so scary when bad things happen and we can't say how to fix it.
We need a cure !
This ^^^ is all what I wanted to say too. Good job Nancy. How frightening.
What a scare for you. I'm glad you were able to keep a clear head (I hope I would be able to). I just checked expiration dates on our kits.
How very scary for all of you. It sounds as if you kept a cool head through it all, even though I'm sure inside you were a mess. Glad Emma is doing ok now.:cwds:
So very scary!! Kudos to you for keeping a cool head and using the glucagon.
So scary! Hope she is feeling better today.
Thanks for the reminder to not let our guard down! (I will be calling to have those expired glucagons refilled!)
I know that must have been so hard to report. I want to thank you so much for taking the time to do it. Makes me re-think our emergency plans. We get relaxed & tend to let our guard down. This is a good reminder that this nasty disease never sleeps, it just plays possum. Sometimes for years.
I'm so sorry your DD (and you and your family) had to go through this and hope she is feeling back to normal.
Sounds like you handled this extremely well, too!
If she's had low blood sugers over a few days, she's depleted the liver and it needs recharging. After I have an unconcious low(even with eyes open) I try to hold the bg between 150 and 200 for at least 5 days. I still have never had a seizure since i was diagnosed in the early 70's. Lots of low unconcious bg reactions and highs, but no seizures.
Yes, what she said! I'm so, so sorry this scary thing happened, Nancy, but thank you for sharing it with us.
Thank you, Connie, for this information.
We've been trying to run her higher since, and definitely she's had some highs, but I tell you, she must have had a major hormonal change in her body because she has been running between 30 and 50% reduced basal and it staying in range, often low end of range - its crazy and must have been why she ended up so low. we haven't changed the basal program in months so I wonder why all of a sudden it seems to be too much.
Nancy, Im so sorry you had to go through this You handled it though, even though you were shaking and so scared. I thank you for posting and letting us know. I hope everyone is feeling alot better now
How frightening! I'm so thankful you had the glucagon nearby when you needed it. Even CGMing isn't fail-proof, is it? I slept through an alarm yesterday for an hour, resulting in a 57. I'm glad Emma's doing better now.
I'm so sorry for your scare and glad things are okay now! I applaud your clear thinking - I'm pretty sure I will panic if/when something like that happens here.
I've not been on the board much lately, but I'm glad I hopped on. Your post is a good wake up call for me. I know I have relaxed a bit during summer break - and rationalized it to myself by thinking that almost 2 years into this Bobby's not had any major problem. Thank you for sharing and reminding me that past performance is not an accurate predictor when it comes to D.
So, I needed to revive this thread to say IT HAPPENED AGAIN. Saturday morning. This one was MUCH scarier than the last one. Emma didn't wake up - my 12 yo was sharing a room with her at my parents lake house and I was sleeping two stories up when he woke me up at 6:45 to tell me something was wrong with Emma - the grunting sounds she was making woke him up. She had another seizure. I don't know how long she had been seizing when I got there but I had grabbed the glucagon on the way down the stairs and stuck her before even checking her. I checked her within 5 minutes of glucagon and she was 90 so I don't have any idea how low she was or what was going on. It was a perfect storm of events that I believe caused the sustained lows - multiple hours of swimming in the lake, new site, new insulin (both of which typicallly cause lows).
Anyway, I ended up taking her to the ER becuase she was not responding to me as quickly as I would like - it was more than 30 minutes before she would focus on me and answer a question, so I took her in. This was a small rural ER but the doc was pretty good. She was responsive by the time we got there. He said that he believes it was due to her diabetes but he did recommend that we get her checked for another cause since seizure disorder seizures tend to have the "non-responsiveness" for a period of time after them, which is what was going on with her.
So, we're back in scary territory again. I'm calling the Endo tomorrow to get a prescription for a DexCom because we couldn't keep our old Navigator working when I tried to start it up again on her last month after her last seizure. We need to figure out why she has had 2 seizures in 5 weeks after not having any for 5 years. My poor 12 year old has been witness to both of them, and my parents witnessed this one (and I wasn't even going to tell them that she had had one, my mother can't handle those types of things). So we are all a bit on edge here now. I'm back to not having any confidence I can leave her places that I could before (dance, gymnastics, etc) because we no longer have confidence that she'll be ok like we did before. I'm just really hating this disease right now.
I am so sorry this happened again. I do hope you follow-up on another possibility than diabetes as the cause. A seizure disorder may be easier to understand and to treat.
Oh Nancy, I hate that this happened again. Coco has had three - and one was from a steady 60 for a few hours. Seizures can occur from a sudden drop or from a prolonged mild low blood sugar.
It is also very natural for her to appear disoriented after for up to 8 hours. The brain was deprived from glucose for a prolonged period and it takes a while to build it back up. We took Coco to the emergency room with her first seizure because she was just so out of it (that ended up being a nightmare of a different story).
I would be very weary of a third seizure. I have stubbornly refused to research this (Denial - thy name is Becky), but our endo says that the 3rd seizure is the danger point - after 3, they become more likely to suffer permanent damage from a stroke or lack of glucose to the brain.
Good luck and I hope she, and you, recover quickly!
Jared went through a period of time that he had seizures in the morning from low bg. The first seizure happened he had a bg of 85 and we did not think it was d related and because his bg was not low we did not give glucagon it lasted 15 min. and he would not talk for about 45 min. Following it they did a full neuro. Work up and could not find anything In the meantime he had another seizure this one again in the am again a normal bg so they put him on lamictal. The next time he had a seizure his bg was low so I gave the glucagon, this happened one more time with me giving glucagon. I told the endocrinologist what was still going on and the CDE that was in the rm that day told me that yes in fact she had heard of kids having seizures caused by low bs but by the time you check the kids bs the liver has somehow dumped sugar thus raising the bg. We took him off the lamictal after we learned of this. We also feel that lantus may have contributed to Jared's problems because since he started pumping he has not had any more seizures, except for the one that was caused by a idiot teacher who allowed his pump to correct for a high bs that was actually low.
I'm sorry, Nancy. I'm glad to hear that you're getting a Dex. I hope it can help you figure outnwhat is going on.
Separate names with a comma.